Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

May 13, 2017Wheeler County, Georgia

NWS Atlanta, GA issued this special weather statement at May 13, 2017, 12:13 PM EDT for Wheeler County, Georgia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2017, 12:13 PM EDT (16:13 UTC)
Expired
May 13, 2017, 1:00 PM EDT
In force
47 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
50

County Wheeler County, GA

The radar

The Robins AFB radar (KJGX), 83 km from the middle of the area, began a volume at 16:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 4.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2017-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 937 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2017-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
937 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

536 
WWUS82 KFFC 131613
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
1213 PM EDT SAT MAY 13 2017
 
GAZ109>111-131700-
Wheeler GA-Telfair GA-Dodge GA-
1213 PM EDT SAT MAY 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR WHEELER...TELFAIR AND
SOUTHEASTERN DODGE COUNTIES UNTIL 100 PM EDT...

At 1212 PM EDT...a strong thunderstorm was near McRae...moving east
at 30 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to 
           ground lightning. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. 

Some locations in the path of this storm include
McRae, Alamo, Helena, Milan, Scotland, Chauncey, Towns, Jay Bird
Springs, Achord, Spring Hill, Little Ocmulgee State Park and
Workmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3194 8314 3212 8313 3220 8274 3204 8267
      3190 8273
TIME...MOT...LOC 1612Z 267DEG 28KT 3202 8292 

HAIL...0.25IN
WIND...50MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 13, 7:54 AM EDT, 4 hours 19 minutes earlier.

Area forecast discussion, May 13, 7:54 AM EDT, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
754 AM EDT Sat May 13 2017

.UPDATE...

Added some patchy dense fog mention for next couple hours and
issued associated Special Weather Statement for a portion of north
GA given how obs have trended recently in the wake of some
enhanced low level moisture and early morning cooling (mainly just
north of Atlanta over to Athens area). Updated 12z Aviation
section also below.

Baker

&&

.PREV DISCUSSION... /Issued 326 AM EDT Sat May 13 2017/

SHORT TERM /Today through Sunday/...
Tricky pop fcst continues ahead of dampening upper shortwave and
broad translated sfc low. Some convection has been focused this
morning in portions of north GA where low level convergence near a
quasi-stationary/warm front has aided lift...though could see
scattered showers or thunderstorms form almost anywhere in the CWA
with increased PVA ahead of the trough axis. Progged instability
axis becomes more confined to central GA by midday/afternoon.
Thinking we could again see some strong storms or even a few
severe later today but more confined to SE central GA where the
greater CAPE could be attained. Shear parameters aren't impressive
and any marginal deep layer shear stays farther south and east,
but decent mid level lapse rates could aid updrafts and a few
cells could result in some large hail with cooling temps aloft.
Thinking greatest chance for any strong/severe would be near Macon
and farther south/east.

Upper wave axis gets east of the CWA by this evening, allowing for
scattering/clearing and transition to NW flow aloft and upper ridge
building in. Pleasant Sunday on tap accordingly with mostly sunny
and afternoon dewpoints in the low 50s for many locations. Resultant
daytime highs should stay close to slightly above climo norms in the
low to mid 80s for most of the CWA.

Baker

&&

.LONG TERM /Sunday Night through Friday/...
A fairly quiet pattern for the long term with dry weather
expected through Wednesday as high pressure surface and aloft
dominate our weather. As the upper ridge drifts east...surface
high pressure moves into the western atlantic with a low level
southerly flow developing starting Tuesday. This will lead to
mainly small pops for n and portions of central Ga for Thursday
and Friday for some diurnal showers and storms...tending to favor
the ne mountains.

Also with the low level flow becoming southerly on Tuesday and the
rest of the long term...smoke from the large wildfire in se GA
will move over the forecast area and could eventually make it to
the ATL metro area.

Temperatures will warm to well above normal for highs and lows this
period starting with Monday highs.

BDL

&&

.AVIATION...
12Z Update...
Mainly MVFR or high end IFR cigs this morning (some LIFR near
KAHN). Main region of showers and TS moving across southern sites
initially, otherwise should see some spotty showers before low
pressure system pushes eastward today. Some VCSH could linger into
the afternoon before all said and done. Winds either SW or light
and VRB then northern sites possibly going NE from about 13-18z,
then NW with some low end gusts in the afternoon and potential to
go NE again after about 04z tonight. Expect gradual improvement of
cigs and scattering today (SKC overnight).

//ATL Confidence...12Z Update...
Low to medium on early cig trend and precip coverage.
High on all else.

Baker

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          76  56  83  59 /  60  10   0   0
Atlanta         76  59  82  63 /  60   5   0   0
Blairsville     72  48  79  52 /  30   5   0   0
Cartersville    76  53  83  57 /  40   0   0   0
Columbus        79  62  85  62 /  60   5   5   0
Gainesville     74  56  81  60 /  50   5   0   0
Macon           80  60  85  58 /  60  10   0   0
Rome            77  53  83  56 /  30   0   0   0
Peachtree City  77  56  83  57 /  60   5   0   0
Vidalia         83  64  85  62 /  60  20   5   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baker
LONG TERM....BDL
AVIATION...Baker
Hazardous weather outlook, May 13, 4:35 AM EDT, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
435 AM EDT Sat May 13 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-141000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
435 AM EDT Sat May 13 2017

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Today and Tonight...

Isolated severe thunderstorms are possible over portions of
central Georgia mainly south and east of Macon, today.
The main hazards will be Strong Gusty Winds, Hail, Frequent
Lightning and Brief Heavy Rain.
Isolated to scattered thunderstorms are possible north and west
of Macon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

No hazardous weather is expected Sunday through Wednesday.
There is a chance for thunderstorms over portions of north and
central Georgia Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged to
submit storm reports through the web by going to weather.gov/atlanta.

In the hours before

Special weather statement, May 13, 10:29 AM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1029 AM EDT SAT MAY 13 2017

GAZ095-096-107-131500-
Houston GA-Bleckley GA-Pulaski GA-
1029 AM EDT SAT MAY 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOUSTON...BLECKLEY
AND NORTHWESTERN PULASKI COUNTIES UNTIL 1100 AM EDT...

At 1028 AM EDT...a strong thunderstorm was over Ocmulgee Public
Fishing Area, or 7 miles west of Cochran...moving east at 25 mph.

  HAZARD...Frequent cloud to ground lightning and heavy rain.

  IMPACT...Lightning is one of nature's leading killers. If you can
           hear thunder...you are close enough to be struck by
           lightning. Heavy rain may cause temporary street flooding
           especially in poor drainage areas.

Some locations in the path of this storm include
Cochran, Hawkinsville, Coley Station, Mobley Crossing, Baileys Park,
Magnolia, Royal, Ocmulgee Public Fishing Area, Paulk, Goldsboro,
Rebie, Cary, Pulaski State Prison, Porter and Empire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3247 8358 3249 8349 3246 8350 3246 8349
      3249 8341 3251 8340 3250 8340 3252 8336
      3255 8321 3247 8316 3244 8316 3245 8318
      3234 8330 3232 8329 3229 8332 3229 8355
TIME...MOT...LOC 1428Z 262DEG 21KT 3239 8348
Special weather statement, May 13, 11:19 AM EDT, 54 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1119 AM EDT SAT MAY 13 2017

GAZ096-097-109-131545-
Laurens GA-Bleckley GA-Dodge GA-
1119 AM EDT SAT MAY 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR LAURENS...EASTERN BLECKLEY AND
NORTHERN DODGE COUNTIES UNTIL 1145 AM EDT...

At 1119 AM EDT...a strong thunderstorm was over Chester, or 11 miles
east of Cochran...moving east at 30 mph.

  HAZARD...Frequent cloud to ground lightning and heavy rain.

  IMPACT...Lightning is one of nature's leading killers. If you can
           hear thunder...you are close enough to be struck by
           lightning. Heavy rain may cause temporary street flooding
           especially in poor drainage areas.

Some locations in the path of this storm include
Dublin, East Dublin, Chester, Dexter, Dudley, Cadwell, Rentz, Harlow,
Yonkers, Goldsboro, Rebie and Rowland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3229 8320 3248 8326 3263 8285 3237 8276
TIME...MOT...LOC 1519Z 252DEG 25KT 3242 8315
Special weather statement, May 13, 11:21 AM EDT, 52 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1121 AM EDT SAT MAY 13 2017

GAZ107>109-131545-
Wilcox GA-Dodge GA-Pulaski GA-
1121 AM EDT SAT MAY 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILCOX...
SOUTHWESTERN DODGE AND SOUTHEASTERN PULASKI COUNTIES UNTIL 1145 AM
EDT...

At 1120 AM EDT...a strong thunderstorm was near Cedar Creek, or 8
miles northwest of Abbeville...moving northeast at 20 mph.

  HAZARD...Frequent cloud to ground lightning and heavy rain.

  IMPACT...Lightning is one of nature's leading killers. If you can
           hear thunder...you are close enough to be struck by
           lightning. Heavy rain may cause temporary street flooding
           especially in poor drainage areas.

Some locations in the path of this storm include
Eastman, Abbeville, Rochelle, Pineview, Union, Five Points, Cedar
Creek, Pope City and Ocmulgee Banks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3194 8345 3209 8355 3229 8323 3205 8308
TIME...MOT...LOC 1520Z 241DEG 19KT 3206 8343
Special weather statement, May 13, 11:41 AM EDT, 32 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1141 AM EDT SAT MAY 13 2017

GAZ097-131615-
Laurens GA-
1141 AM EDT SAT MAY 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR LAURENS COUNTY UNTIL 1215 PM
EDT...

At 1141 AM EDT...a strong thunderstorm was near Dexter, or 8 miles
southwest of Dublin...moving east at 30 mph.

  HAZARD...Frequent cloud to ground lightning and heavy rain.

  IMPACT...Lightning is one of nature's leading killers. If you can
           hear thunder...you are close enough to be struck by
           lightning. Heavy rain may cause temporary street flooding
           especially in poor drainage areas.

Some locations in the path of this storm include
Dublin, East Dublin, Dexter, Dudley, Cadwell, Rentz, Harlow,
Rockledge, Lowery and Minter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3246 8266 3245 8269 3243 8270 3241 8270
      3239 8272 3234 8273 3234 8275 3233 8274
      3234 8307 3252 8309 3258 8267 3252 8267
      3252 8265 3250 8265 3249 8264
TIME...MOT...LOC 1541Z 267DEG 26KT 3244 8300
Special weather statement, May 13, 11:42 AM EDT, 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1142 AM EDT SAT MAY 13 2017

GAZ097-109-110-131615-
Telfair GA-Laurens GA-Dodge GA-
1142 AM EDT SAT MAY 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TELFAIR...SOUTHERN
LAURENS AND DODGE COUNTIES UNTIL 1215 PM EDT...

At 1142 AM EDT...a strong thunderstorm was over Five Points, or near
Eastman...moving east at 25 mph.

  HAZARD...Frequent cloud to ground lightning and heavy rain.

  IMPACT...Lightning is one of nature's leading killers. If you can
           hear thunder...you are close enough to be struck by
           lightning. Heavy rain may cause temporary street flooding
           especially in poor drainage areas.

Some locations in the path of this storm include
McRae, Eastman, Helena, Milan, Chauncey, Union, Jay Bird Springs,
Five Points, Achord and Godwinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3202 8328 3220 8328 3225 8288 3218 8288
      3213 8294 3211 8290 3209 8290 3207 8287
      3198 8287
TIME...MOT...LOC 1542Z 268DEG 21KT 3211 8320
Special weather statement, May 13, 12:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1213 PM EDT SAT MAY 13 2017

GAZ109>111-131700-
Wheeler GA-Telfair GA-Dodge GA-
1213 PM EDT SAT MAY 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR WHEELER...TELFAIR AND
SOUTHEASTERN DODGE COUNTIES UNTIL 100 PM EDT...

At 1212 PM EDT...a strong thunderstorm was near McRae...moving east
at 30 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
McRae, Alamo, Helena, Milan, Scotland, Chauncey, Towns, Jay Bird
Springs, Achord, Spring Hill, Little Ocmulgee State Park and
Workmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3194 8314 3212 8313 3220 8274 3204 8267
      3190 8273
TIME...MOT...LOC 1612Z 267DEG 28KT 3202 8292

HAIL...0.25IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 8:53 PM EDTSpecial Weather StatementFFCChattooga37 min
May 13, 8:55 AM EDTSpecial Weather StatementFFCBibb35 min
May 13, 10:29 AM EDTSpecial Weather StatementFFCBleckley31 min
May 13, 11:19 AM EDTSpecial Weather StatementFFCLaurens26 min
May 13, 11:21 AM EDTSpecial Weather StatementFFCDodge, Wilcox24 min
May 13, 11:41 AM EDTSpecial Weather StatementFFCLaurens34 min
May 13, 11:42 AM EDTSpecial Weather StatementFFCDodge33 min
May 13, 12:15 PM EDTSpecial Weather StatementFFCTreutlen45 min
May 13, 12:41 PM EDTSpecial Weather StatementFFCMontgomery, Toombs49 min
May 13, 12:59 PM EDTSpecial Weather StatementFFCTreutlen46 min
May 13, 1:41 PM EDTSpecial Weather StatementFFCWhite49 min
May 13, 3:31 PM EDTSpecial Weather StatementFFCHall44 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.